Massachusetts, 2005

Winter Storm in Massachusetts, March 12, 2005

March 12, 2005 · NWS ALY · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 12, 5:59 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Mar 12, 5:59 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
559 AM EST SAT MAR 12 2005

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
A SHARPLY NEGATIVELY TILTED UPPER LEVEL SHORT WAVE TROUGH WAS FROM
THE NORTHERN GREAT LAKES TO OFF THE NEW JERSEY COAST EARLY SATURDAY
MORNING.  AN ASSOCIATED SURFACE LOW PRESSURE WAS SOUTHEAST OF CAPE
COD AND MOVING NORTHWARD.  THE STORM WILL INTENSIFY AS IT MOVES
NORTHEAST TODAY.  WRAP AROUND PRECIPITATION INTO SOUTHERN VERMONT IS
FORECAST TO BE GREAT ENOUGH FOR A MARGINAL WINTER STORM WARNING IN
THE LOWER CONNECTICUT RIVER VALLEY.  WE FORECAST 5 TO 10 INCHES OF
SNOWFALL FOR WINDHAM COUNTY.  THE AVIATION MODEL LINGERS THE
PRECIPITATION A BIT LONGER THIS EVENING THAN THE CANADIAN REGIONAL
AND THE NORTH AMERICAN MESOSCALE MODELS.  WE PREFERRED THE SHORTER
DURATION PRECIPITATION FORECAST AND ENDED THE WARNING AT 10 PM
TONIGHT.  OTHER LOCATIONS IN WESTERN NEW ENGLAND AND EASTERN NEW
YORK...MAINLY EAST OF THE HUDSON RIVER VALLEY WILL RECEIVE ENOUGH
SNOW FOR A WINTER WEATHER ADVISORY (WHEN COMBINED WITH FRIDAY
NIGHTS TOTALS)...BUT NOT ENOUGH FOR A WARNING.  DRIER AIR WILL MOVE
INTO THESE AREAS BEFORE IT GETS TO SOUTHERN VERMONT.  WE ENDED THE
ADVISORY AT NOON TODAY FOR MUCH OF THE ADVISORY AREA.  THE CYCLONE
WILL BE FAR ENOUGH OUT TO SEA LATE TONIGHT...SO THAT NO MORE THAN
FLURRIES OCCURS AFTER MIDNIGHT.  THE FLURRIES ARE FORECAST FOR THE
NORTHERN AND WESTERN MOUNTAINS.  AN EAST TO WEST UPPER LEVEL TROUGH
WILL BE ACROSS NORTHERN NEW YORK AND CENTRAL NEW ENGLAND SUNDAY AND
SUNDAY NIGHT.  A LIGHT NORTHWEST SURFACE WIND WILL BLOW ACROSS THE
REGION AT THE SURFACE.  WITH LITTLE DYNAMIC SUGGESTED BY THE
FORECAST MODELS DURING THIS PERIOD...WE FORECAST NOTHING MORE THAN
FLURRIES IN THE NORTHERN AND WESTERN MOUNTAIN AREAS.  THE AVIATION
AND NORTH AMERICAN MESOSCALE MODELS HAD SIMILAR TEMPERATURE
FORECASTS...SO WE USED THE BLEND OF THE MODEL GUIDANCE FOR THE
MAXIMUM AND MINIMUM TEMPERATURE FORECASTS DURING THIS PERIOD.
&&

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
WE TWEAKED THE PREVIOUS FORECAST SLIGHTLY USING THE LATEST MODEL
GUIDANCE FOR DAYS 3 AND 4 (MONDAY AND TUESDAY).  WE WENT DRIER
DURING MUCH OF THIS PERIOD...DOWNGRADING SNOW SHOWERS (MEASURABLE
PRECIPITATION) TO SNOW FLURRIES (NOT MEASURABLE)...BUT LEFT DAYS 5
THROUGH 7 UNCHANGED.  DURING THIS PERIOD A STRONG UPPER AIR
ANTICYCLONE WILL MOVE FROM THE DAVIS STRAIT TO WESTERN QUEBEC
PROVINCE.  A WEAK UPPER AIR TROUGH WILL REMAIN ORIENTED EAST TO WEST
ACROSS THE NORTHEASTERN UNITED STATES DURING THIS PERIOD.  A
QUASISTATIONARY SURFACE ANTICYCLONE WILL EXTEND SOUTHWARD FROM
HUDSON BAY TO THE GREAT LAKES.  THIS WILL LEAVE THE COUNTY WARNING
AREA IN A GRADIENT LEVEL NORTHWEST FLOW...AND PROBABLY MEANS BOUTS
OF FLURRIES AND SNOW SHOWERS...MAINLY IN THE MOUNTAINS AS MINOR
UPPER LEVEL SHORT WAVES RIPPLE INTO THE NORTHEAST FROM THE UPPER
MIDWEST.  THE NEXT MAJOR PRECIPITATION MAKER TO AFFECT THE EASTERN
UNITED STATES...AND IT LOOKS TO BE A RELATIVELY MINOR CYCLONE...WILL
MOVE OFF THE SOUTHEASTERN COAST OF THE UNITED STATES ON THURSDAY.  A
CHECK OF THE EXTENDED VERSION OF THE AVIATION MODEL FORECAST AND THE
CANADIAN ENSEMBLE PRODUCT...SUGGESTED THAT THE END OF THE FORECAST
PERIOD WOULD BE FAIRLY UNREMARKABLE AS WELL.
&&

.HYDROLOGY...
NO HYDROLOGY PROBLEMS THROUGH THE FORECAST PERIOD AS THE COLD AIR
WILL STAY ANCHORED OVER THE NORTHEAST.
&&

.AVIATION...
IFR CONDITIONS WILL CONTINUE THROUGH LATE THIS
MORNING/EARLY AFTERNOON IN LIGHT SNOW. CEILINGS AND VISIBILITIES
WILL IMPROVE TO MVFR AND EVENTUALLY VFR LATE SATURDAY AFTERNOON.
WINDS WILL GENERALLY BE OUT OF THE NORTHWEST AND LESS THAN 12KTS.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...CTZ001-013 WINTER WINTER ADVISORY UNTIL NOON TODAY.
MA...MAZ001-025 WINTER WEATHER ADVISORY UNTIL NOON TODAY.
NY...NYZ043-054-061-064>066 WINTER WEATHER ADVISORY UNTIL NOON TODAY.
VT...VTZ013 WINTER WEATHER ADVISORY UNTIL 10 PM TODAY.
     VTZ014-015 WINTER STORM WARNING UNTIL 10 PM TODAY.
&&

SHORT TERM...HEMMERICH
LONG TERM...HEMMERICH
AVIATION...VTK
Hazardous weather outlook, Mar 12, 4:34 AM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
434 AM EST SAT MAR 12 2005

NYZ032-033-038>042-047>053-058>060-063-064-082>084-131200-
EASTERN ALBANY NY-EASTERN GREENE NY-EASTERN SCHENECTADY NY-
EASTERN ULSTER NY-HAMILTON NY-MONTGOMERY NY-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN SARATOGA NY-NORTHERN WARREN NY-
SCHOHARIE NY-SOUTHEAST WARREN NY-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN GREENE NY-
WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-WESTERN ULSTER NY-
434 AM EST SAT MAR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
HERKIMER...HAMILTON...FULTON...MONTGOMERY...SCHOHARIE...GREENE...ULST
ER...WARREN...SARATOGA...SCHENECTADY...ALBANY...WESTERN
COLUMBIA...WESTERN RENSSELAER AND SOUTHERN WASHINGTON COUNTY.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ001-013-MAZ001-025-NYZ043-054-061-065-066-131200-
EASTERN COLUMBIA NY-EASTERN DUTCHESS NY-EASTERN RENSSELAER NY-
NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-NORTHERN WASHINGTON NY-
SOUTHERN BERKSHIRE MA-SOUTHERN LITCHFIELD CT-WESTERN DUTCHESS NY-
434 AM EST SAT MAR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WASHINGTON...EASTERN
RENSSELAER...EASTERN COLUMBIA...DUTCHESS...BERKSHIRE AND LITCHFIELD
COUNTIES.

.DAY ONE...A WINER WEATHER ADVISORY IS IN EFFECT UNTIL 12 PM TODAY.
REFER TO WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOWFALL
REPORTS OF 4 INCHES OR MORE ARE APPRECIATED.

VTZ014-015-131200-
EASTERN WINDHAM VT-WESTERN WINDHAM VT-
434 AM EST SAT MAR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WINDHAM COUNTY VERMONT.

.DAY ONE...A WINER STORM WARNING IS IN EFFECT UNTIL 10 PM TONIGHT.
REFER TO WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOWFALL
REPORTS OF 4 INCHES OR MORE ARE APPRECIATED.

VTZ013-131200-
BENNINGTON VT-
434 AM EST SAT MAR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR BENNINGTON COUNTY VERMONT.

.DAY ONE...A WINER WEATHER ADVISORY IS IN EFFECT UNTIL 10 PM TONIGHT.
 REFER TO WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOWFALL
REPORTS OF 4 INCHES OR MORE ARE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Southern Berkshire

When
March 12, 8:00 AM EST to 10:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444490.